Weight gain: I have been on pramipexole... - Restless Legs Syn...

Restless Legs Syndrome
12,646 members8,068 posts

Weight gain

Marvene1942
Marvene1942
7 Replies

I have been on pramipexole for quite awhile. It is not working anymore. I have to take 2 mg one around 6 pm and then another around 9 pm. I do not get much sleep anymore. When I am awake in the middle of the night I eat like I have not ate in days. I can't stop myself. I read in the side effects of this drug is excessive eating. I have gained 30 pounds. What can I do.

Marvene

7 Replies
oldestnewest
Lapsedrunner

You are experiencing “augmentation” on pramipexole, search it on here and for goodness sake don’t be tempted to increase your dose, you’ll need to wean yourself from it. Again there’s lots of information on here about that.

Dopamine agonists (the group pramipexole belongs to) can cause impulsive behaviour.

Have you had your ferritin levels measured (iron storage levels)? Raising levels to >100 can help enormously.Again lots of information on here .

Good luck

3 likes
Reply
Frankieanddaisy123

I have RLS really bad and also take pramepexole which I couldn’t live without.I have gained weight and a few years ago blamed the tablets but when I thought long and hard about it , it was because of the amount of food I was eating. I am a poor sleeper and used to eat through the night as well as through the day . I started SlimmingWorld and have lost a stoneI I always have a healthy snack beside my bedside too.My Doctor told me to take two tablets 3 hours before bedtime

Reply
Parminter

Marvene, you have seriously augmented, which means the drug has made you worse.

And dopamine agonists cause horrendous compulsive behaviours of every sort, including bingeing on food. It is not your fault.

You have to stop the drug asap, and move on to something else, but it will not be easy. Sorry, but your doctor has a lot to answer for - the new maximum dosage for pramipexole is 0.25 mg per day, so you are way over the limit.

You will be able to wean off prami with the help of an opioid - I hope your medical system will allow for this. After weaning, you should get back to the position you were in prior to the pramipexole. Your brain will re-adjust.

I suggest you find a new doctor, this one is not up to date. This is iatrogenic.

Spend a few days studying your condition - google 'augmentation and dopamine agonists', 'weaning off dopamine agonists', ''augmentation on pramipexole', 'dopamine agonist withdrawal syndrome', 'dopamine agonists and compulsive behaviours' and 'the use of opioids in refractory RLS'.

Download those that are evidence-based, scientific papers not hearsay. \then print out the best and take them to your doctor.

One more thing - in some of us, including me, pramipexole causes severe insomnia. I did not have one night;s even passable sleep in ten years.

So you see, there is every reason to change drugs, and if necessary change doctors.

There is lots of hope, you will get out of this mess if you take control and start learning.

Make the study of RLS your new career - that way you will win.

And if your doctor has not had your ferritin levels tested, do so immediately. Google 'ferritin levels and RLS'.

Reply
Marvene1942

Thank you for your info. It makes me feel good to know this.

Reply
Parminter

Let us know how you go, Marvene. This is a really tough condition, and it is good to talk to others who have been through what you are going through.

I can be a long, dark tunnel, but there is light at the end - especially if you work like hell to educate yourself .

Your doctor may be an idiot, or at the least twelve years out of date, but there are many heroic doctors you will find through Doctor Google who are not!

My compulsive behaviour was not over-eating - well, not often - but I spent money online, lots and lots of money, and I don't have much.

Get well.

Reply
Marvene1942

I went to the Casino and spent a lot of money. It didn't bother me. Now when I go my husband goes with me. I don't go often but he helps me and stands behind me with all I am going thru. My Drs. appointment is April 3rd and thanks to you I am going to prepared to fight if necessary. I have a lot to show her. Thank you again for all your info and support. It means a lot to know others are going thru the same thing. I want to get off Pramipexole and Paxil slowly of course.

Reply
Parminter

I got off Marvene, with the help of an opioid. Without opioids you may have to go through hell, with opioids it could be easy - it was for me.

Print out this one -

mayoclinicproceedings.org/a...

And do yourself a favour and join the Restless Legs Foundation at rls.org

Reply

You may also like...